Hail, Olmsted
- When
- August 11, 4:43 AM CST
- Where
- Olmsted County, 0.85 mi NW of Rochester
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -92.482
An upper level disturbance moved across southeast Minnesota during the early morning hours of August 11. This triggered scattered severe thunderstorms, which produced hail up to the size of pennies, as reported by storm spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance moved across southeast Minnesota during the early morning hours of August 11. This triggered scattered severe thunderstorms, which produced hail up to the size of pennies, as reported by storm spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:05 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT SAT AUG 11 2007 .SHORT TERM...TODAY THROUGH MONDAY NIGHT SHOWERS AND THUNDERSTORM CHANCES TODAY THROUGH TONIGHT AND AGAIN MONDAY NIGHT WILL BE MAIN FOCUS OF CONCERN. OTHER CONCERN IS TEMPERATURES. DATA ANALYSIS EARLY THIS MORNING HAD HIGH PRESSURE CENTERED OVER THE GREAT LAKE REGION AS LOW PRESSURE AND A COLD FRONT WERE PUSHING EAST ACROSS THE DAKOTAS. UPPER MIDWEST RADAR MOSAIC WAS SHOWING SEVERAL THUNDERSTORM COMPLEXES EXTENDING FROM CENTRAL MN INTO CENTRAL NEBRASKA IN STRONG WARM AIR ADVECTION/MOISTURE TRANSPORT/LIFT...VIA 35-40KT 850MB JET PER WOODLAKE MN/SLATER IA PROFILERS...IN ADVANCE OF THE LOW AND COLD FRONT. OTHERWISE...THE WEATHER WAS QUITE ACROSS THE FORECAST AREA WITH TEMPERATURES RANGING FROM THE MIDDLE 60S TO AROUND 70 DEGREES. 11/00Z GFS AND NAM IN GENERALLY GOOD AGREEMENT ON OVERALL SYNOPTIC SETUP THROUGH THE PERIOD. THERE ARE HOWEVER DISTINCT DIFFERENCES IN THE PLACEMENT AND AMOUNT OF QPF GIVEN SIMILAR FORCING SIGNALS. DID NOT FAVOR EITHER MODELS QPF PLACEMENT AND GENERALLY PLACED BEST POPS BASED ON WHERE BEST FORCING WAS FOCUSED WITH INCOMING COLD FRONT TODAY/TONIGHT. FOR TODAY...11/00Z ARXWRF CORFIDI VECTOR AND MCS MAINTENANCE PROBABILITY ...WHICH SEEMS TO BE HANDLING CURRENT THUNDERSTORM COMPLEX ACROSS MN IDEALLY RIGHT NOW...SHOWS THE COMPLEX WILL LIKELY MAKE IT INTO WESTERN PERIPHERY OF THE FORECAST AREA THIS MORNING BEFORE MOISTURE TRANSPORT WANES. AM KIND OF CONCERNED WITH SEVERE THREAT...MAINLY WIND ACROSS THE NORTH AS 0-3KM SHEAR REMAINS HEALTHY. WILL BUMP POPS UP ACROSS THAT AREA BASED ON THIS AND CURRENT TRENDS. OTHERWISE...THE CONVECTION SHOULD BE ON A DIMINISHING TREND THROUGH THE REST OF THE MORNING...BUT SHOULD BE QUITE A BIT OF DEBRIS CLOUD LEFT OVER FROM THE DECAYING COMPLEX. AS THE SURFACE COLD FRONT MOVES CLOSER TO THE AREA THIS AFTERNOON...MODELS ARE INDICATING ATMOSPHERE WILL RECOVER FROM MORNING DEBRIS WITH GFS INDICATING SURFACE BASED CAPE INCREASING INTO THE 2000-2500J/KG RANGE. MODELED SOUNDINGS HOWEVER WHERE SHOWING A FAIRLY STRONG CAP TO OVERCOME. AS A RESULT...WILL HOLD ONTO CHANCE POPS FOR NOW THROUGH THE AFTERNOON HOURS. CONVECTIVE INHIBITION DECREASES AS THE CAP BREAKS THIS EVENING ALONG THE COLD FRONT. IT APPEARS THE BEST FOCUS OF MOISTURE TRANSPORT/CONVERGENCE IS ACROSS THE NORTH...SO WILL KEEP HIGHER POPS/QPF AMOUNTS FOCUSED UP THERE...TAPERING OFF TO THE SOUTH. THERE WILL BE A THREAT OF SEVERE WEATHER...MAINLY WINDS AGAIN...AS 0-3KM SHEAR REMAINS AROUND 45KT INTO THE EVENING HOURS. THE FRONT AND SHRA/THUNDERSTORM THREAT WILL BE PUSHED EAST OF THE AREA BY SUNDAY MORNING AS A STRONG AREA OF HIGH PRESSURE BUILDS IN FROM THE NORTHERN PLAINS. IT WILL STILL BE RATHER WARM WITH 850MB TEMPERATURES AROUND 20C...BUT DEW POINTS WILL BE QUITE A BIT LOWER GOING INTO THE AFTERNOON HOURS WITH GOOD SUBSIDENCE/MIXING. HAVE ADJUSTED DEW POINT GRIDS TO ACCOUNT FOR THIS DRYING. THE HIGH WILL REMAIN IN CONTROL THROUGH MONDAY AS IT SETTLES OVER THE GREAT LAKES REGION. THE HIGH BEGINS TO SLIP EAST MONDAY NIGHT AS ANOTHER AREA OF LOW PRESSURE AND COLD FRONT MAKES ITS WAY ACROSS THE NORTHERN PLAINS INTO WI. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE AREA. .LONG TERM...TUESDAY THROUGH FRIDAY 11/00Z ECMWF A BIT SLOWER WITH FRONTAL PASSAGE AND RIDGE BUILDING INTO THE AREA OF TUESDAY COMPARED TO THE GFS. WILL KEEP A SLIGHT CHANCE OF SHRA/TS IN THE GRIDS BASED FOR NOW. HIGH PRESSURE RIDGE APPEAR S TO GET SUPPRESSED SOUTH AND WEST AS NORTHWEST FLOW BECOMES DOMINANT ACROSS THE UPPER MIDWEST/GREAT LAKES REGION. THIS LOOKS TO GIVE THE AREA COOLER/MORE SEASONAL TEMPERATURES. GFS AND ECMWF CONTINUE TO SHOW WEAK IMPULSES IN THE NORTHWEST FLOW MOVING THROUGH THE CENTRAL PLAINS AND SOUTH OF US. SMALL SHRA/TS CHANCES ACROSS THE SOUTH IN THE GRIDS THROUGH WEDNESDAY NIGHT LOOKS REASONABLE BASED ON THIS. && .AVIATION... FIRST CONCERN IS WITH CONVECTION MOVING INTO THE TWIN CITIES. 08Z TWEB ROUTES 211/242 INCLUDING TSRA WITH G45KT. INDICATIONS ARE THAT THIS WILL CONTINUE MOVING MAINLY EAST...WEAKENING SLOWLY AS IT RUNS OUT OF THE BEST MOISTURE TRANSPORT AND INSTABILITY AXIS. DO EXPECT DECAYING MCS TO MOVE ACROSS WI...BUT THE BULK OF THE RAIN LOOKS LIKE IT WILL REMAIN NORTH OF TAF SITES AND ALL BUT THE NORTHERN MOST TWEB SEGMENTS. IN THE MEANTIME...LIGHT WINDS AND MOIST BOUNDARY LAYER ONCE AGAIN RESULTING IN FOG/MIST ACROSS MUCH OF WI...WITH SOME DENSE FOG IN THE WISCONSIN RIVER VALLEY. EXPECT THIS TO IMPROVE SHORTLY AFTER DAYBREAK. ONCE MCS MOVES THROUGH...EXPECT SCATTERED CUMULUS DEVELOPMENT...WITH LINGERING MID-LEVEL MOISTURE AND MID CLOUD. RENEWED CONVECTION LOOKS LIKE A GOOD BET AGAIN ACROSS PARTS OF EASTERN MN INTO WESTERN WI FOR THE LATE AFTERNOON AND EVENING. WILL ATTEMPT TO ADD SOME DEFINITION TO THE TAFS WITH THE 12Z ISSUANCE...AND TO THE 14Z TWEBS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 523 AM CDT SAT AUG 11 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 523 AM CDT SAT AUG 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL PUSH EAST THIS MORNING THROUGH PORTIONS OF SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN...MAINLY NORTH OF A LINE FROM ROCHESTER AND WINONA MINNESOTA THROUGH BLACK RIVER FALLS WISCONSIN. A FEW OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS TO 60 MILES AN HOUR ALONG WITH VERY HEAVY DOWNPOURS AND SMALL HAIL. THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AND DIMINISH LATER THIS MORNING. A COLD FRONT WILL THEN PUSH INTO NORTHWEST WISCONSIN THROUGH WESTERN IOWA THIS AFTERNOON...AND THEN EAST THROUGH THE AREA TONIGHT. THIS WILL PRODUCE ANOTHER CHANCE OF THUNDERSTORMS OVER THE REGION. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. IN ADDITION...HEAT INDEX READINGS WILL BE IN THE 95 TO 100 DEGREE RANGE THIS AFTERNOON ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
3 hail, 2 heavy rain. Local standard time, as filed.
Street flooding was reported in the city.
Standing water was reported under the Interstate 90 overpass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40681, 40682, 40683, 54932, 54934.